Thunderstorm Wind, Sweetwater
- When
- July 22, 2:15 PM MST to 2:45 PM MST
- Where
- Sweetwater County, Rock Spgs
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 41.583, -109.217
An intense microburst struck in a two block radius around the intersection of N Street and Railroad Avenue. The downburst winds tore down 6-8 inches diameter branches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An intense microburst struck in a two block radius around the intersection of N Street and Railroad Avenue. The downburst winds tore down 6-8 inches diameter branches. The strong winds also uprooted a 30-40 foot tree that was 20-24 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 22, 1:30 AM MST, 12 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 230 AM MDT FRI JUL 22 2005 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT... MONSOONAL MOISTURE ADVECTION CONTINUED OVER WESTERN WYOMING THURSDAY EVENING...DUE TO ANTICYCLONIC CIRCULATION AROUND A CLOSED HIGH ALOFT OVER WESTERN COLORADO IN A SLIGHTLY NEGATIVELY TILTED UPPER LEVEL RIDGE. THAT PRODUCED A FEW RAIN SHOWERS WITH ISOLATED EMBEDDED HIGH BASED THUNDERSTORMS BEFORE SUNSET THURSDAY...BUT ONLY IN FAR SW WYOMING. THE RIDGE AND CLOSED HIGH WILL CONTINUE MOVING EAST THIS MORNING...AND THE RIDGE AXIS SHOULD BE OVER FAR EASTERN WYOMING BY NOON. THE MONSOONAL MOISTURE ADVECTION DECREASES TODAY...BUT THE COMBINATION OF AFTERNOON HEATING AND THE ENERGY ASSOCIATED WITH A SHORTWAVE MOVING OVER THE PACIFIC NW THROUGH THE SW FLOW ALOFT IN THE REAR OF THE DEPARTING RIDGE...WILL TRIGGER SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER OUR MOUNTAIN ZONES...AND ISOLATED THUNDERSTORMS OVER THE BASINS. THE WEAKENING ANTICYCLONIC FLOW IS REINFORCED BY CYCLONIC FLOW FROM THE SHORTWAVE AS IT MOVES NE INTO ALBERTA...RESULTING IN STRONGER SW H5 WINDS OF 45 TO 55 KNOTS OVER OUR CWFA FROM LATE TONIGHT THROUGH EARLY SUNDAY MORNING. THE USUALLY MORE MOIST GFS KEEPS THE MONSOON MOISTURE TO OUR SOUTH IN COLORADO SATURDAY...WITH ONLY A MINOR SHOT OVER OUR SW ZONES. HOWEVER BASED ON PAST MONSOON EVENTS...THE CURRENT WIDESPREAD COVERAGE OF THIS ONE... AND A CLOSED LOW FORMING OVER SE WYOMING SATURDAY AFTERNOON AND EVENING...MADE ONLY MINOR TWEAKS IN THE POPS AND WEATHER GRIDS FOR THIS WEEKEND. .LONG TERM...MONDAY THROUGH FRIDAY... STILL SEE A TROF MOVING THRU THE NRN ROCKIES MON WITH A COLD FRONT PUSHING SOUTH INTO NRN WY. THIS SHOULD BE ENOUGH TO DEVELOP SOME TS OVER THE AREA AND WILL LEAVE LOW POPS IN ZONES. ACTIVITY TO WIND DOWN LATE MON NT. TUE LOOKS MODRY ASIDE FROM A FEW MTN TS POSSIBLE. AIRMASS MAY BE TOO STABLE TUE PM BUT CAN LOOK AT THIS AGAIN TONIGHT. WED LOOKS DRY. IF NEXT DISTURBANCE MOVING THRU THE FLOW IS FOR REAL THU PM/EVE THERE SEEMS TO BE ENOUGH MOISTURE TO SPAWN ISOLD TS IN THE W ZONES. WILL EXAMINE THIS MORE CLOSELY AS DAYS GO BY. DRY WX FRI FOR NOW IN LIEU OF DISTURBANCE MOVING OUT OF THE AREA. MAINTAIN THE COOLER HIGHS FOR MON WITH WARMING TUE AND WED. HIGHS THU/FRI LITTLE CHANGED FROM WED AS 700MB TEMPS REMAIN ABOUT THE SAME EACH DAY. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...CF LONG TERM...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 600 AM MDT FRI JUL 22 2005 WYZ001>020-022>030-231200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 600 AM MDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT HIGH TEMPERATURES WILL BE IN THE UPPER 80S TO NEAR 100 DEGREES OVER THE AREA AGAIN TODAY. PEOPLE SENSITIVE TO THE HEAT SHOULD TAKE MEASURES TO AVOID HEAT RELATED ILLNESS. ISOLATED THUNDERSTORMS WILL DEVELOP OVER MANY AREAS THIS AFTERNOON AND EVENING. STRONG WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STORMS SINCE MOISTURE WILL BE LIMITED. LIGHTNING WILL ALSO BE A CONCERN...AS A LARGE CONCENTRATION OF STRIKES IN ANY GIVEN AREA COULD LEAD TO A POSSIBLE WILDFIRE IGNITION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM ACTIVITY WILL BE WIDELY SCATTERED SATURDAY WITH A LITTLE BETTER COVERAGE OVER THE SOUTHERN HALF OF THE STATE. A LITTLE BETTER COVERAGE OF STORMS IS FORECASTED FOR SUNDAY. THUNDERSTORMS ON SATURDAY WILL HAVE THE POTENTIAL FOR WIND GUSTS TO 50 MPH ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTING. A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST ON MONDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TRIW
The Riverton/Lander radar (KRIW), 176 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463978.